Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 85, NWS Wilmington, NC

July 10, 1995New Hanover County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 10, 1995, 2:04 PM EDT for New Hanover County, North Carolina. It was in force for 26 min.

The area

The counties it named.

The facts

Issued
Jul 10, 1995, 2:04 PM EDT (18:04 UTC)
Expired
Jul 10, 1995, 2:30 PM EDT
In force
26 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1995-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1995-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1533 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KILM 101804 RRA
SVRILM
NCC129-101830-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
204 PM EDT MON JUL 10 1995
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  230 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...NEW HANOVER COUNTY
 
AT 2 PM EDT A SEVERE THUNDERSTORM CONTINUED ACROSS THE SOUTHERN PART OF
WILMINGTON. MOVEMENT WAS NORTHEAST AT 10 MILES AN HOUR. THE STORM HAS
ALREADY PRODUCED QUARTER SIZE HAIL AND WILL CONTINUE TO DO SO AS IT
MOVES ACROSS THE CITY AND TOWARD HAMPSTEAD THROUGH 230 PM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
 
SQI
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:55 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 10, 1:55 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SRVICE NEWPORT NC
154 PM EDT MON JUL 10 1995

RAH: SUGGEST 30 POPS OVR CWA THIS EVENING...20 PCNT CST OVRNGT...30
POP ON TUE...20 TUE NIGHT AND WED. TYPICAL SUMMER STUFF...THE 3-H`S.

CWF: LGT WND SPDS AGAIN THIS FCST PCKG. DIRS ARE A PAIN SO WL JUGGLE A
VRBL VS SSW FLO THRU THE PD. STRNGST WNDS CONT TO BE RIGHT ALG THE CST
DURING PRIME SEA BRZ TIME...SEE OMRMHX. NO BIG SURPRISE HERE OR IN THE
SCHEME OF THE CWF.

DISC: GETTING QUITE BUSY W/ MESOSCALE GENERATED CONVTN EARLY THIS AFTN.
MDLS STILL SIMILAR ON NW FLO ALF THRU 48 HRS. MONSTER RDG TRYING TO GET
TO E CST BUT TREND IS FOR SLOER PROGRESSION. 12Z MDLS KEEP SOME UVM OVR
CSTL AREAS DURING NOCTURNAL HRS SO MAY WANT TO KEEP SOME OVRNGT POPS
IN ALG THE CST INCLUDING OUTER BANKS. STNGST TSTMS WL LIKELY CROP UP
OVER EXTREME SE PART OF STATE PER PC-GRIDDED ETA & NGM DATA BUT ISOLTD
PULSE SVR (LIKE ILM HAS SEEN TDA) PSBL AGAIN TUE ANYWHERE IN ERN *NC
WITH WK VORT LOBES PASSING THRU IN WNW FLO.
.MHX...NONE.                                                RVT

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:30 PM EDTSevere Thunderstorm WarningILMNew Hanover30 min
Jul 10, 4:53 PM EDTSevere Thunderstorm WarningILMRobeson52 min
Jul 10, 6:30 PM EDTSevere Thunderstorm WarningILMRobeson45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.